The Centers for Disease Control and Prevention has identified 16 cases of acute kidney injury among adolescents and adults after they smoked synthetic cannabinoids. The cases were reported in 6 states between March and December last year.
The patients included 15 men aged 15 to 33 years and one 15-year-old girl who presented to emergency departments complaining of nausea and vomiting that began within hours or days of smoking the synthetic marijuana. Twelve of the patients also complained of abdominal, flank, or back pain without a history of preexisting renal problems. The substances were identified with gas and liquid chromatography and mass spectrometry.
Patients’ serum creatinine concentrations ranged from 3.3 to 21.0 mg/dL. Urinalysis showed proteinuria in 8 patients, casts in 5, white blood cells in 9, and red blood cells in 8. Renal ultrasonography showed nonspecific increases in renal cortical echogenicity in 9 cases. Six patients who underwent renal biopsy showed acute tubular injury, and 3 others showed acute interstitial nephritis. Five required hemodialysis, and 4 received corticosteroids.
All patients eventually recovered during their hospitalizations, but they face a future risk for long-term chronic and end-stage renal disease.
Synthetic cannabinoids are related to the active ingredient in marijuana but are 3 times more likely to produce sympathomimetic effects such as tachycardia and hypertension and 5 times more likely to cause hallucinations. Seizures also may be associated with use of the compounds. Currently there is no antidote.
Although sales and distribution of synthetic cannabinoids are prohibited by federal and state regulations, sellers in stores and online promote the products to teenagers and young adults, and the number of first-time users who smoke these products is rising. Physicians caring for adolescents with unexplained acute kidney injury should ask about the use of these substances and report suspected poisoning to their regional poison control centers and state health authorities.